Utah, 2002

Heavy Snow in Utah, December 31, 2002

December 31, 2002 · NWS SLC · 6 events in 6 counties and zones

The year finished off with a nice snowstorm that dumped 1 to 2 feet of fresh powder in the mountains of Northern Utah, and generally 4-8 inches along the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The year finished off with a nice snowstorm that dumped 1 to 2 feet of fresh powder in the mountains of Northern Utah, and generally 4-8 inches along the Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 31, 10:08 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 31, 10:08 AM MST, 1 hour 52 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MST TUE DEC 31 2002

.SYNOPSIS...A STORM WILL MOVE OVER UTAH TODAY AND TONIGHT. HIGH
PRESSURE WILL RETURN NEW YEARS DAY.

.DISCUSSION...UPPER LEVEL JET SHIFTING EAST AND WAY FROM UTAH.
AIRMASS DE-STABILIZING AS COLD POCKET ALOFT BEGINS TO OVERSPREAD
NORTHERN HALF OF UTAH. ADDED ZONES 5 AND 12 TO THE SNOW ADVISORY.
MAIN CONCERNS ALONG I-84 NEAR THE IDAHO LINE AND CONTINUED LIGHT TO
MODERATE SNOWFALL IN THE PRICE AREA DUE TO UPSLOPE COMPONENT LASTING
UNTIL THE TROUGH MOVES THROUGH LATE IN THE AFTERNOON. COLD FRONT
APPEARS TO BE WITHIN LINE OF CONVECTION NEAR EKO. VORT MAX EVIDENT
OVER NORTHERN NEVADA LOOKS LIKE IT WILL TRACK ALONG THE IDAHO BORDER
THIS EVENING. WITH STORM COMING THROUGH IN PIECES ADVISORY PROBABLY
THE WAY TO GO FOR MOST AREAS. WILL HAVE TO WATCH CLOSELY FOR AREAS
EXCEEDING WARNING SNOWFALL AMOUNTS THIS AFTERNOON AND EVENING. MOST
LIKELY CANDIDATE FOR THAT IS AREAS NORTH OF SLC.

HIGH PRESSURE RETURNS FOR WEDNESDAY AND THURSDAY THEN NEXT STORM
BRUSHES BY THE NORTH ON FRIDAY.

SLC 861 CDC 230  GIBSON

.SLC...SNOW ADVISORY THROUGH TONIGHT MOUNTAINS OF NORTHERN UTAH AND
       EXTREME SOUTHEAST IDAHO.
    ...SNOW ADVISORY THROUGH THIS EVENING NORTHERN AND
       CENTRAL WASATCH FRONT...CACHE VALLEY AND SOUTHWEST WYOMING.
    ...SNOW ADVISORY TODAY CASTLE COUNTRY AND GREAT SALT LAKE
       DESERT.
Hazardous weather outlook, Dec 31, 6:50 AM MST, 5 hours 10 minutes before
IDZ024-025-UTZ001>021-WYZ021-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A PACIFIC STORM SYSTEM WILL MOVE THROUGH UTAH THROUGH TONIGHT...
BRINGING SNOWFALL TO THE NORTHERN TWO-THIRDS OF THE STATE. WINDY
CONDITIONS WILL ACCOMPANY THE SNOW OVER THE MOUNTAIN PASSES AND
RIDGES TODAY. A SNOW ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF
NORTHERN UTAH AND SOUTHEAST IDAHO AS WELL AS THE MOUNTAIN VALLEYS
AND PARTS OF THE WASATCH FRONT.  SEE THE LATEST SLCWSWSLC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
December 31, 12:00 PM MST to 11:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
December 31, 12:00 PM MST to 11:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
December 31, 12:00 PM MST to 11:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
December 31, 12:00 PM MST to 11:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
December 31, 12:00 PM MST to 11:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
December 31, 12:00 PM MST to 11:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324923, 5324924, 5324925, 5324926, 5324927, 5324928.